Could Masturbation Cause Bacterial Vaginosis?

Wed, 04/06/2011 - 09:04
Submitted by Betty Dodson

Dear Dr. Betty,

I am a 16 year old female who gets bacterial vaginosis infections repetitively. I never had any such infection prior to beginning to masturbate [thanks to you!] and beginning to have sex with my most recent boyfriend. I have never had these problems with previous sexual partners. My boyfriend and I have decided to avoid intercourse and be sexual in other ways until we can clear up the cause of it. Is there any chance that Almond Oil or my boyfriend's semen could be causing these infections? Could masturbation play a part? We have been experimenting with anal play recently, but have been extremely careful to avoid transfer of fluids.

On a different note, thank you, Dr. Betty, for helping me achieve my first orgasm! Masturbation has allowed for me to be more sexually independent and in a better overall mood most of the time.

Dear S,

Repeatedly getting BV is no fun. It's a problem you need to solve. I seriously doubt this is caused by masturbation unless you are doing penetration with a dildo that is not a quality silicon rubber. Some women are allergic to latex. The Almond Oil? Thus far I've had only one woman who claimed she had an allergic reaction to it. Definitely suspicious would be anal sex. I too went through a phase of constant UTI's when I first did anal sex on a regular basis. What birth control method are you using? If you're on the pill it could be your body reacting to your boyfriends semen. This eventually will subside once your body adjusts. The other possible problem is that you could be giving it to each other so your boyfriend must also be tested. One solution I found for my urinary tract infections was D-Mannose, a powder that gets mixed with water that clears out the urinary tract. If you must take an anti-biotic make sure to balance it by consuming yogurt or acidophiles liquid or caps. Let me know how you solve this problem.

Dr. Betty

Dear Dr. Betty,

My gynecologist first prescribed Flagyl for me, which seemed to have no effect. I called them after my prescription ran out, and requested the suppository kind that they had given me before, which was some kind of anti-biotic, as well. This helped, but I found that the itching and irritation returned after sex each time. I am currently on Depo Provera, and have been for 7 months now. I believe that the cause of my infections was a reaction to my boyfriend's semen due to my birth control.

In addition, I have found that sex is much less painful for me when I use something other than almond oil for lube. My boyfriend believes that this is because he always tears me [I'm a small girl], so when the oil gets in these cuts, it causes more pain. The almond oil only causes irritation during sex and for a few hours afterward, so I believe that his idea is correct. Now I use the Almond Oil for masturbation and non-vaginal-penetration acts only. Sorry for the late response, but it took us a while to experiment and rule out different factors. Thank you for your help.

Dear Stephanie,

I'm sticking my neck out here since you have your own gynecologist. But it's been my experience that MD's often know very little about sexual pleasure. I also want to alert you to the small print in using Depo Provera:

"You should not use Depo-Provera Contraceptive Injection if you have any of the following conditions: if you think you might be pregnant, if you have any vaginal bleeding without a known reason, if you have had cancer of the breast, if you have had a stroke, if you have or have had blood clots (phlebitis) in your legs, if you have problems with your liver or liver disease, or if you are allergic to Depo-Provera Contraceptive Injection (medroxyprogesterone acetate or any of its other ingredients).

Side Effects of Depo-Provera Contraceptive Injection include: weight gain, and other side effects such as irregular menstrual bleeding, amenorrhea, headache, nervousness, abdominal cramps, dizziness, weakness or fatigue, decreased sexual desire, leg cramps, nausea, vaginal discharge or irritation, breast swelling and tenderness, bloating, swelling of the hands or feet, backache, depression, insomnia, acne, pelvic pain, no hair growth or excessive hair loss, rash, hot flashes, and joint pain.

Risks of using Depo-Provera Contraceptive Injection include: losing calcium from your bones, irregular menstrual bleeding, cancer, unexpected pregnancy, allergic reactions, and these other risks: increased risk of blood clots or stroke. Also, if a contraceptive method fails, there is a possibility that the fertilized egg will begin to develop outside of the uterus (ectopic pregnancy). While these events are rare, you should tell your health-care provider if you have any of the Warning Signals."

All of that was on the Pfizer website. What happened to your commitment to have other kinds of sex with said boyfriend? Since you are taking his semen with every sex act, whatever or whomever he comes in contact with is going into you. If I had to go through all this pain and discomfort just to have the kind of sex that makes babies ("procreational sex") which forced me to take a birth control that has way too many side affects just to get fucked by a much too large penis that left my vagina wounded and bleeding I'd STOP! It doesn't make any sense.

The two of you are sexually incompatible and now you're risking your health to prevent pregnancy with the kind of sex that's good for him but nearly impossible for a women to have her orgasm. It's a good thing you stopped using Almond oil with open cuts in your vagina. How does your BF feel after you've had sex and he's left you bleeding and in pain? Please give this some thought and consider making some changes by putting your health before pleasing a partner. I'm sure he doesn't feel good about what's happening to you at your young age.

Liberating women one orgasm at a time

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.

Just a suggestion

Wed, 08/31/2011 - 12:56

I want to say that it's possible she is allergic or sensitive to his semen. Women can have this with some men and then not be sensitive to other men. I think I am allergic since when I give oral, my mouth feels fuzzy and my throat is scratchy. Hardly a reason to stop and it doesn't bother me. We are both STI free (tested prior to any activity) and he is kind enough to clean up before hand. I don't think it's her birth control since I have never heard of it causing irritation. This is just my suggestion. Of course, I don't really know what's going on. I hope I've helped someone!

Oh no! This sounds like me what I was on Depo... :(

Sat, 09/03/2011 - 15:30
Concerned (not verified)

Hey S,
Please consider going off Depo and trying another form of BC. The company making it has even said it should not be used for long term birth control, so this is not a method you should get used to, and especially younger women such as yourself are at high risk from the calcium-loss and other side effects :( this wasn't explained to me at the time, but I got off this because I felt awful on it. And I know there are many who say they feel fine on it. But I can only speak for myself here.
When I used it sex was pain, no too ways about it. I, too, constantly seemed to get infections. If it wasn't bacterial vaginosis, then it was thrush, or killer UTIs. The gyno would send me to the urologist, and the urologist to the gyno. The antibiotics would help a bit but it would always come back. The UTIs were so bad the samples made my doctor nauseous! We could never seem to use enough lube, and I never had issues getting wet before. But my sex drive stayed high, and I got depressed and anxious on this. I'm naturally sensitive, but this gave me panic attacks. I got clingy and sex was really tied up in my self esteem, so I wanted to still do it, eventhough it hurt.
I'm relating all this because I want to explain that I've been there, and it's really harsh.
My relationship ended because of all the trouble and I ended up going off depo because I was single. Suddenly I started to lose weight and regain energy. The next boyfriend caused no pain! It was magic! But I was left with a weak, irritable urethra for years, and when my periods came back they came back really bad. I got put into perimenopause in my mid 20's and I developed PCOS. A lot of bad stuff came from the depo, but at the time I thought it was amazing. 99.9% immune to sperm, what a joy! I thought condoms hurt. Please please reconsider your BC it could REALLY be to blame for your issues, and definitely the tearing could be due to lack of lubrication directly caused by the depo, too.
Otherwise I'm a bit confused about the tearing. Use lube and don't play rough, does it still happen? Try off the depo. I've never heard of people being so badly physically incompatible, but Dr. Betty is the expert here, so take her advice over mine any day!!
Just wanted to add my story to it.
Take care, best of luck!!!

Thinking back

Sat, 09/03/2011 - 22:07

When I was 16, intercourse was not painful. Granted I've never had a sexual partner with a really large penis but the only time intercourse was painful was the first time ever and the first time after having each of my children. If intercourse was painful every time or left me bleeding and sore, I would stop that activity. I'm not a big fan of hormonal birth control either. I'd go with Dr. Betty's advice and find some other sexual activity that gives you pleasure. Make another trip to your GYN, sex should not be painful.

Post new comment

The content of this field is kept private and will not be shown publicly.
By submitting this form, you accept the Mollom privacy policy.